MAUDE Adverse Event Report: STRYKER TRAUMA KIEL LOCKING SCREW, FULLY THREADED T2 TIBIA Ø5X50 MM; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES

STRYKER TRAUMA KIEL LOCKING SCREW, FULLY THREADED T2 TIBIA Ø5X50 MM; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Model Number 1896-5055S
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Codes Pain (1994); Injury (2348)
Date of Event 10/11/2019
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Once the investigation has been completed any additional information will be reported in a supplemental report.
 
Event or Problem Description
On (b)(6) 2019, bike accident.On (b)(6) 2019, gamma3 nail implanted.On (b)(6) 2019, revision surgery.Patient visited hospital after pain.
 
Additional Manufacturer Narrative
The reported event could be confirmed.Device inspection revealed the following: the received screw was broken in half from the shaft.Appearance of the surface indicated towards a brittle fracture (appearance of a smooth surface) with abrupt breakage towards the end.Breakage of the screw from the shaft indicates towards its interaction with the nail from the top side under additional stress and movement of fracture.A clinical statement was requested for the evaluation of the provided medical data.Following statements are opined by him: ¿as there are no x-rays from directly after reduction this cannot be said for sure.We see a reversed oblique fracture with a long wedge fragment.It seems that the reduction was initially good.We see at the last fragment, that the proximal cerclage could not withstand the load of the weight and opened.If that happened in the meantime, there was no chance for the bone to heal in an adequate time frame.The breakage of the distal screw shows that there was movement in the fracture and the device.Otherwise the nail positioning looks correct.It does not look as if there is a patient related issue contributing to the breakage.It is the result of the very complicated fracture and the failure of the treatment¿ based on the product evaluation and medical opinion, the root cause of the failure is user-related.Although the nail positioning is correct, but the failure happened due to an improper treatment of the fracture.There was a complicated reversed oblique type fracture which required fixation with more than a nail.Even though two cerclages were used to hold the fracture, but due to the complication of the fracture, the whole setup could not take the load of the patient (patient being slightly overweight).Leading to the opening of the distal-most cerclage first and subsequent breakage of nail due to continuous load over a period of 3 months, as a result of failed fixation.This additional stress due to fracture movement was also being transferred to the distal screws, consequently the first in line i.E.The screw for static locking, broke suddenly in a brittle manner.A review of the device history for the reported lot did not indicate any abnormalities.No corrective actions are required at this time.No indications of material, manufacturing or design related problems were found during the investigation.A review of the labeling did not indicate any abnormalities.If any further information is provided, the complaint report will be updated.
 
Event or Problem Description
On (b)(6) 2019 bike accident.On (b)(6) 2019 gamma3 nail implanted.On (b)(6) 2019 revision surgery.Patient visited hospital after pain.

Brand Name
LOCKING SCREW, FULLY THREADED T2 TIBIA Ø5X50 MM
Common Device Name
ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Manufacturer (Section D)
STRYKER TRAUMA KIEL
prof. kuentscher-strasse 1-5
schoenkirchen/kiel D-242 32
DE  D-24232
MDR Report Key9324279
Report Number0009610622-2019-00924
Device Sequence Number16248135
Product Code HSB
UDI-Device Identifier04546540202529
UDI-Public04546540202529
Combination Product (Y/N)N
Initial Reporter CountryNL
PMA/510(K) Number
K032244
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2019
Device Explanted Year2019
Reporter Type Manufacturer
Report Source health professional,other
Initial Reporter Occupation Nurse
Type of Report Initial,Followup
Report Date (Section B) 01/20/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Lay User/Patient
Device Expiration Date05/31/2024
Device Model Number1896-5055S
Device Catalogue Number18965050S
Device Lot NumberK077C91
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer11/07/2019
Initial Date Received by Manufacturer 10/21/2019
Supplement Date Received by Manufacturer12/24/2019
Initial Report FDA Received Date11/14/2019
Supplement Report FDA Received Date01/20/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age48 YR
Patient Weight78